Blue Glassine Packets Cited in ‘Rash’ of Overdoses

READING PA – A mixture of illegal and potentially lethal drugs distributed in parts of Berks County led during Saturday and Sunday (Sept. 11-12, 2021) to “a rash” of more than 70 drug user overdose incidents and at least one confirmed overdose death, according to a warning issued Monday (Sept. 13) by county District Attorney John Adams.

One factor all the overdoses have in common: the drugs’ packaging. All substances “are in blue glassine packets,” Adams stated.

The DA’s “public health alert” resulted as overdose reports rolled in over the weekend from Tower Health’s Reading Hospital, and Penn State Health’s St. Joseph Medical Center. Preliminary toxicology reports from their medical staffs indicate the drug mixes may contain heroin, fentanyl and xylazine. Acting Berks County Coroner Jonn M. Hollenbach confirmed the sole overdose death.

Overdoses are often linked to mixtures of many different drugs. In the past year, Adams said, heroin, fentanyl, methamphetamine, and cocaine have been the drugs most commonly used. Xylazine is a drug used by veterinarians, primarily on horses, that causes heavy sedation in humans. Its use has steadily increased in the U.S. since 2015, according to the federal Drug Enforcement Administration.

Adams’ alert is initially contained to the city of Reading and the borough of West Reading. Detectives from the county, and the Reading and West Reading police departments are involved in an accompanying investigation.

Anyone who has information on any of the cases is asked to call and offer tips as a way to “prevent the possibility of others consuming this poison,” Adams’ notice read. He suggested calling the two police departments at their available phone numbers, or calling Crime Alert Berks toll-free at 1-877-373-9913.

Seal graphic provided by the Berks County District Attorney’s office